Alert archive / Kentucky / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 9, 1999, 4:20 AM CDT for Wayne County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 1999, 4:20 AM CDT (09:20 UTC)
- Expired
- Apr 9, 1999, 4:50 AM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:30 AM CDT | Thunderstorm Wind | Monticello, KY | Several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 577 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 090918 RRA SVRJKL KYC231-090950- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 520 AM EDT FRI APR 9 1999 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 450 AM CDT (550 AM EDT) * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE CLINTON RUSSELL COUNTY LINE... MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTICELLO AT 430 AM CDT PUEBLO AT 440 AM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DOV PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:10 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 9, 3:10 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 410 AM EDT FRI APR 9 1999 07Z SFC ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST IOWA. A COLD FRONT EXTENDED FROM THIS SOUTH ACROSS MISSOURI AND NORTHERN ARKANSAS. AHEAD OF THE COLD FRONT A COUPLE OF DISTINCT SQUALL LINES WERE PUSHING STRONG AND SEVERE THUNDERSTORMS INTO THE WESTERN OHIO VALLEY. A WARM FRONT ATTACHED TO THE MAIN LOW STRETCHED EAST ACROSS OHIO AND THEN SOUTH INTO EXTREME EASTERN KENTUCKY. IN BETWEEN THESE FEATURES KENTUCKY IS AWASH WITH MOIST AND UNSTABLE AIR...TEMPS IN THE MID 60S AND DEWPOINTS IN THE UPPER 50S TO LOW 60S. THE REAL CHALLENGE WILL BE THE FIRST FEW HOURS OF THE FORECAST... DEALING WITH THE SQUALL LINES. THESE ARE PROPELLED BY STRONG AND VEERING WINDS AT 850 AND 700 MB PUNCHING NORTHEAST AROUND THE UPPER LOW AND INTO SOUTHERN OHIO. WHILE ALL THE VORTICITY ADVECTION REMAINS TO THE NORTH ACROSS THE OHIO VALLEY...THESE WINDS WILL ENHANCE THE THUNDERSTORMS WITH THE POSSIBILITY OF DAMAGING SFC WINDS. HIGHER ALOFT...THE LATEST IN A SERIES OF COMPACT LOWS WILL SQUEEZE PAST JUST TO THE NORTH IN THE CONFLUENT FLOW. THIS IS PROPELLING THE CURRENT THUNDERSTORMS...WITH THE COLD FRONT TO FOLLOW THIS AFTERNOON. AFTER QUICKLY CLEARING OUT BY MIDDAY THE INSTABILITY WILL INCREASE ACROSS EAST KENTUCKY AS THE UPPER LEVELS COOL. THIS WILL ALLOW ANOTHER BATCH OF SCATTERED TO BROKEN THUNDERSTORMS TO ROLL THROUGH LATE. THE REAL PROBLEM IS THAT WE STAY IN THIS PATTERN THROUGH THE WEEKEND AS THE NEXT SYSTEM DROPS INTO THE CHUTE TO REPLACE THIS CURRENT ONE. THE SFC FLOW WILL REVERSE BY SATURDAY MORNING AHEAD OF THE NEXT COMPACT LOW BRINGING A CHANCE OF THUNDERSTORMS TO THE STATE WITH ITS WARM FRONT SIMILAR TO THOSE OF THURSDAY AFTERNOON. SATURDAY NIGHT AND SUNDAY WILL REPEAT THE WEATHER OF THIS PAST NIGHT AND TODAY. AS FOR SENSIBLE WEATHER...WILL BREAK THE PERIOD INTO TWO TODAY WITH LIKELY POPS THIS MORNING AND THEN ADDITIONAL CHANCE POPS THIS AFTERNOON. SOME CLEARING TAKES PLACE TONIGHT WITH AREAS OF VALLEY FOG DEVELOPING. SATURDAY...INCREASING CLOUDS AND ANOTHER GOOD CHANCE AT THUNDERSTORMS. APPLIED ONLY MINOR ADJUSTMENTS TO THE SIMILAR FAN AND MOS NUMBERS. SDFOZFJKL OUT...THOUGH WILL FINE TUNE JUST BEFORE PRESS FOR THE THUNDERSTORMS. .JKL...NONE. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:35 AM CDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski | 45 min |
| Apr 9, 5:04 AM CDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 46 min |
| Apr 9, 5:16 AM CDT | Severe Thunderstorm Warning | JKL | Knox | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.